×

zbMATH — the first resource for mathematics

On variational approach to differential invariants of rank two distributions. (English) Zbl 1091.58002
Summary: We construct differential invariants for generic rank 2 vector distributions on \(n\)-dimensional manifolds, where \(n\geq 5\). Our method for the construction of invariants is completely different from the Cartan reduction-prolongation procedure. It is based on the dynamics of the field of so-called abnormal extremals (singular curves) of rank 2 distribution and on the theory of unparameterized curves in the Lagrange Grassmannian, developed in [A. Agrachev, and I. Zelenko, J. Dyn. Control Syst. 8, No. 1, 93–140 (2002; Zbl 1019.53038); and ibid. 8, No. 2, 167–215 (2002; Zbl 1045.53051)]. In this way we construct the fundamental form and the projective Ricci curvature of rank 2 vector distributions for arbitrary \(n\geq 5\).
In the next paper [I. Zelenko, Fundamental form and Cartan’s tensor of (2,5)-distributions coincide, J. Dyn. Control. Syst., in press, SISSA preprint, Ref. 13/2004/M, February 2004, math.DG/0402195] we show that in the case \(n=5\) our fundamental form coincides with the Cartan covariant biquadratic binary form, constructed in 1910 in [É. Cartan, Ann. Sci. Ecole Norm. 27 (3), 109–192 (1910; JFM 41.0417.01); reprinted in: Œuvres complètes, Partie II, vol. 2, Gauthier-Villars, Paris (1953; Zbl 0058.08302)]. Therefore first our approach gives a new geometric explanation for the existence of the Cartan form in terms of an invariant degree four differential on an unparameterized curve in Lagrange Grassmannians. Secondly, our fundamental form provides a natural generalization of the Cartan form to the cases \(n > 5\). Somewhat surprisingly, this generalization yields a rational function on the fibers of the appropriate vector bundle, as opposed to the polynomial function occurring when \(n=5\). For \(n=5\) we give an explicit method for computing our invariants and demonstrate the method on several examples.

MSC:
58A30 Vector distributions (subbundles of the tangent bundles)
53A55 Differential invariants (local theory), geometric objects
58A17 Pfaffian systems
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Agrachev, A.A.; Gamkrelidze, R.V., Feedback-invariant optimal control theory—I. regular extremals, J. dynam. control syst., 3, 3, 343-389, (1997) · Zbl 0952.49019
[2] Agrachev, A.A., Feedback-invariant optimal control theory—II. Jacobi curves for singular extremals, J. dynam. control syst., 4, 4, 583-604, (1998) · Zbl 0972.49014
[3] Agrachev, A.; Zelenko, I., Geometry of Jacobi curves I, J. dynam. control syst., 8, 1, 93-140, (2002) · Zbl 1019.53038
[4] Agrachev, A.; Zelenko, I., Geometry of Jacobi curves II, J. dynam. control syst., 8, 2, 167-215, (2002) · Zbl 1045.53051
[5] A.A. Agrachev, Yu.L. Sachkov, An intrinsic approach to the control of rolling bodies, in: Proceedings of the 38th IEEE Conference on Decision and Control, Phoenix, AZ, vol. 1, 1999, pp. 431-435
[6] Agrachev, A.A.; Sarychev, A.V., Abnormal sub-Riemannian geodesics: Morse index and rigidity, Ann. inst. Henri Poincaré anal. non linéaire, 13, 6, 635-690, (1996) · Zbl 0866.58023
[7] Agrachev, A.A.; Sarychev, A.V., Strong minimality of abnormal geodesics for 2-distribution, J. dynam. control syst., 1, 2, 139-176, (1995) · Zbl 0951.53029
[8] A. Agrachev, On the equivalence of different types of local minima in sub-Riemannian problems, in: Proc. 37th IEEE Confer. on Decision and Control, Tampa, FL, 1998, pp. 2240-2243
[9] R.L. Bryant, S.S. Chern, R. B. Gardner, H.L. Goldschmidt, P.A. Griffiths, Exterior Differential Systems, Mathematical Sciences Research Institute Publications, vol. 18, Springer-Verlag
[10] Bryant, R.; Hsu, L., Rigidity of integral curves of rank 2 distribution, Invent. math., 114, 435-461, (1993) · Zbl 0807.58007
[11] Cartan, E., LES systemes de Pfaff a cinque variables et LES equations aux derivees partielles du second ordre, (), 27, 3, 927-1010, (1910), reprinted
[12] B. Doubrov, I. Zelenko, A canonical frame for nonholonomic rank two distributions of maximal class, C. R. Math. Acad. Sci. Paris, submitted for publication, SISA preprint, Ref. 25/2005/M, April 2005, math.DG/0504319 · Zbl 1097.58002
[13] Jurdjevich, V., Geometric control theory, Cambridge studies in advanced mathematics, vol. 51, (1997), Cambridge University Press Cambridge, 492 p
[14] Sussmann, H.J.; Liu, W., Shortest paths for sub-Riemannian metric on rank-2 distribution, Mem. amer. math. soc., 118, 564, (1995)
[15] Tanaka, N., On differential systems, graded Lie algebras and pseudo-groups, J. math. Kyoto. univ., 10, 1-82, (1970) · Zbl 0206.50503
[16] Tanaka, N., On the equivalence problems associated with simple graded Lie algebras, Hokkaido math. J., 6, 23-84, (1979) · Zbl 0409.17013
[17] Vershik, A.; Gershkovich, V., Determination of the functional dimension of the orbit space of generic distributions, Mat. zametki, Math. notes, 44, 806-810, (1988), (in Russian); English translation in · Zbl 0694.58005
[18] Yamaguchi, K., Differential systems associated with simple graded Lie algebras, Adv. stud. pure math., 22, 413-494, (1993) · Zbl 0812.17018
[19] Zelenko, I., Nonregular abnormal extremals of 2-distribution: existence, second variation, and rigidity, J. dynam. control syst., 5, 3, 347-383, (1999) · Zbl 0959.58025
[20] I. Zelenko, Invariants of curves in Lagrangian Grassmannian and differential geometry of smooth control systems, PhD thesis, Department of Mathematics, Technion—Israel Institute of Technology, Haifa, 2002
[21] Zelenko, I., Variational approach to differential invariants of rank 2 vector distributions, SISSA preprint, Ref. 12/2004/M, February 2004
[22] Zelenko, I., Fundamental form and Cartan’s tensor of \((2, 5)\)-distributions coincide, J. Dynam. Control. Syst., in press, SISSA preprint, Ref. 13/2004/M, February 2004
[23] I. Zelenko, On \((2, 5)\)-distributions with constant projective Ricci curvature and group of symmetries of dimension greater than five, in preparation
[24] Zhitomirskii, M., Typical singularities of differential 1-forms and Pfaffian equations, Trans. math. monographs, vol. 113, (1992), Amer. Math. Soc. Providence, RI, 176 p
[25] Zhitomirskii, M., Normal forms of germs of smooth distributions, Mat. zametki, Math. notes, 49, 1-2, 139-144, (1991), 158 (in Russian); English translation in · Zbl 0729.58006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.